Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 97, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 1, 2003, 1:15 PM CDT for Carroll County, Henderson County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 1:15 PM CDT (18:15 UTC)
- Expired
- May 1, 2003, 1:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Carroll County, TN, Henderson County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 12:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 6.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1228 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
479 WUUS54 KMEG 011815 SVRMEM TNC017-077-011845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 114 PM CDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARROLL COUNTY IN NORTHWEST TENNESSEE HENDERSON COUNTY IN SOUTHWEST TENNESSEE * UNTIL 145 PM CDT. * AT 112 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER CEDAR GROVE...MOVING EAST AT 40 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 145 PM CDT INCLUDE... CEDAR GROVE... BARGERTON... MIDDLE FORK... CLARKSBURG...PARKERS CROSS ROADS... BUENA VISTA... * STORMS OF THIS NATURE HAVE PRODUCED DESTRUCTIVE WINDS THROUGHOUT WEST TENNESSEE EARLIER THIS AFTERNOON. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3584 8876 3568 8869 3574 8823 3601 8825
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 10:20 AM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 1, 10:20 AM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1020 AM CDT THU MAY 1 2003 14Z SFC MAP PLACES A COLD FRONT EXTENDING FROM N MO THRU SE KS AND C OK. A LARGE MCC DEVELOPED OVER SO MO LAST NITE AND IS ENTERING NE ARK AND MO BOOTHEEL. THIS COMPLEX DEVELOPED IN A THE RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET ALONG WITH GOOD UPPER LEVEL DIVERGENCE. ENVIRONMENT AHEAD OF THE LINE IS UNSTABLE WITH LIS OF AROUND -5...CAPES OF ABOUT 2000J/KG AND MID LEVEL LAPSE RATES OF AROUND 7.25. 850-500MB WIND FIELDS DO SUPPORT DAMAGING WINDS AND LARGE HAIL. SO SVR POTENTIAL DOES EXIST AS THE LINE CONTINUES TO THE SE. WILL UPDATE FCST TO INCREASE POPS ACROSS THE REGION AND DETAIL SVR WX THREAT. MAX TEMPS LOOK REASONABLE...MAY SCALE BACK TEMPS ACROSS NE ARK WHERE CONVECTION HAS OCCURRED. .MEG...SEVERE THUNDERSTORM WATCH FOR NE ARK AND MO BOOTHEEL UNTIL 20Z. VALLE
Hazardous weather outlook, May 1, 10:05 AM CDT, 3 hours 10 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-021000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1005 AM CDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TODAY A COLD FRONT WILL APPROACH THE MID SOUTH FROM THE NORTHWEST TODAY AND MOVE INTO THE AREA TONIGHT. IN THE WARM MOIST UNSTABLE AIR AHEAD OF THE FRONT THUNDERSTORMS WILL SPREAD ACROSS THE MID SOUTH THIS MORNING THROUGH TONIGHT. SOME STORMS WILL BE SEVERE THIS MORNING ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. THESE STORMS WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR SEVERE THUNDERSTORMS WILL SPREAD ACROSS WEST TENNESSEE AND NORTH MISSISSIPPI THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH TUESDAY WITH THE GREATEST CHANCE COMING ON SUNDAY AS A WARM FRONT LIFTS NORTH THROUGH THE AREA AND AGAIN ON TUESDAY AS A COLD FRONT SWEEPS THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Special weather statement, May 1, 10:39 AM CDT, 2 hours 36 minutes before
ARZ009-018-011600- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 1039 AM CDT THU MAY 1 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY AND GREENE COUNTIES. A SEVERE THUNDERSTORM WAS LOCATED NEAR PEACH ORCHARD AT 1039 AM CDT...MOVING EAST AT 40 MPH. THIS STORM WILL PRODUCE DAMAGING WIND AND POSSIBLY DESTRUCTIVE HAIL AS IT MOVES THROUGH. PEOPLE IN CLAY AND GREENE COUNTIES...INCLUDING THE CITIES OF CORNING...MARMADUKE AND RECTOR...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 1, 10:46 AM CDT, 2 hours 29 minutes before
MOZ113-011615- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 1046 AM CDT THU MAY 1 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DUNKLIN COUNTY. A SEVERE THUNDERSTORM WAS LOCATED OVER CLAY COUNTY ARKANSAS...16 MILES SOUTHWEST OF GLENNONVILLE AT 1046 AM CDT...THE STORM WAS MOVING EAST AT 40 MPH. THIS STORM WILL MOVE OVER THE NORTH PART OF DUNKLIN COUNTY BEFORE 1115 AM AND MAY STILL BE SEVERE AT THAT TIME. PEOPLE IN DUNKLIN COUNTY...INCLUDING THE CITIES OF CAMPBELL AND MALDEN...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 1, 11:07 AM CDT, 2 hours 8 minutes before
ARZ009-018-MOZ113-011615- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 1107 AM CDT THU MAY 1 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY...DUNKLIN AND GREENE COUNTIES. THE THUNDERSTORM THUNDERSTORM THAT EARLIER PRODUCED SEVERE WEATHER OVER GREENE COUNTY ARKANSAS WAS LOCATED OVER THE TOWN OF ST. FRANCIS AT 1107 AM CDT...MOVING EAST AT 45 MPH. THIS STORM MAY REINTENSIFY AND COULD BECOME SEVERE AGAIN RAPIDLY. THE STORM PRODUCED DAMAGING WIND THAT OVERTURNED A MOBILE HOME WHILE OVER SOUTHEAST GREENE COUNTY. PEOPLE IN CLAY...DUNKLIN AND GREENE COUNTIES...INCLUDING THE CITIES OF CAMPBELL...KENNETT...MALDEN...MARMADUKE...PARAGOULD...PIGGOTT... RECTOR AND SENATH...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 1, 11:18 AM CDT, 1 hour 57 minutes before
ARZ026-027-011630- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 1118 AM CDT THU MAY 1 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD AND POINSETT COUNTIES. AN INTENSIFYING THUNDERSTORM WAS LOCATED 5 MILES NORTH OF WEINER AT 1118 AM CDT...MOVING NORTHEAST AT 30 MPH. HEAVY RAIN...DEADLY LIGHTNING...AND STRONG WIND GUSTS WILL BE POSSIBLE AS THE STORM MOVES OVER. THIS STORM IS STILL GROWING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING THE CITIES OF BAY...BONO...BROOKLAND...CARAWAY...JONESBORO...LAKE CITY...MONETTE AND TRUMANN...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 1, 11:34 AM CDT, 1 hour 41 minutes before
ARZ026-027-011645- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 1134 AM CDT THU MAY 1 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD AND POINSETT COUNTIES. A GROWING THUNDERSTORM WAS LOCATED NEAR GREENFIELD AT 1134 AM CDT...MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL IS POSSIBLE WITH THIS STORM ALONG WITH HEAVY RAIN AND DEADLY LIGHTNING. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING THE CITIES OF BAY AND JONESBORO...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 1, 12:10 PM CDT, 1 hour 5 minutes before
MOZ115-011730- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 1210 PM CDT THU MAY 1 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PEMISCOT COUNTY. THE THUNDERSTORM THAT EARLIER PROMPTED A SEVERE THUNDERSTORM WARNING HAS MOVED EAST OF PEMISCOT COUNTY. SHOWERS WILL CONTINUE UNTIL AFTER 1230 PM.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 11:44 AM CDT | Severe Thunderstorm Warning | MEG | Dyer | 46 min |
| May 1, 11:57 AM CDT | Tornado Warning | MEG | Dyer | 33 min |
| May 1, 12:13 PM CDT | Severe Thunderstorm Warning | MEG | Gibson, Obion | 62 min |
| May 1, 12:37 PM CDT | Severe Thunderstorm Warning | MEG | Crockett | 23 min |
| May 1, 12:54 PM CDT | Severe Thunderstorm Warning | MEG | Haywood | 36 min |
| May 1, 1:03 PM CDT | Severe Thunderstorm Warning | MEG | Madison | 57 min |
| May 1, 1:44 PM CDT | Severe Thunderstorm Warning | MEG | Decatur, Henderson | 46 min |
| May 1, 2:08 PM CDT | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 37 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.